Topical Benzocaine and Methemoglobinemia

    loading  Checking for direct PDF access through Ovid

Abstract

Methemoglobinemia can cause life-threatening hypoxia associated with cyanosis and dyspnea not responsive to oxygen. We present a case of recurrent methemoglobinemia because of occult use of topical benzocaine to the vulva. A 47-year-old female with medical history of vulvar cancer and HIV undergoing chemoradiation was sent by the oncology clinic to the emergency department for worsening dyspnea, fatigue, hypoxia to 78% on room air, and gradual onset of cyanosis over the past week. A methemoglobin (MetHb) level was 49%. She received methylene blue, and repeat MetHb levels initially decreased but later increased to 56% despite continued treatment. Additional interviews with the patient revealed she was applying vagicaine (20% benzocaine), an over the counter preparation to the vulvar area for analgesia, and she continued application while hospitalized. She received a total of 6 mg/kg methylene blue and underwent vaginal lavage with 60 mL of sterile saline and cleansed with soapy water. Cyanosis, hypoxia, and dyspnea resolved, and the MetHb level decreased to 5.4% on the day of discharge. Benzocaine is a frequent cause of iatrogenic methemoglobinemia. In this case, additional medication inquiries were helpful in making the diagnosis. Many patients do not consider over-the-counter medications to be potentially harmful. Methemoglobinemia from occult topical benzocaine administration to the vulva is an uncommon exposure route. Occult medication use can be a source of methemoglobinemia.

Related Topics

    loading  Loading Related Articles